If you take the combined contraceptive pill, you can start a new packet of pills straight after your last one - for example, if you want to delay your period for a holiday. However, you can't do this if you're taking the progestogen-only pill.
The way to delay your period will depend on which type of combined pill you take.
Monophasic 21-day pill
This is when you take a combined pill for 21 days followed by seven days without pills, when you have your period.
You can delay your period by starting a new packet of pills straight after you finish the first one and not having the seven-day break.
Examples of 21-day pill brands are Microgynon and Cilest.
Every day (ED) pill
This is when you take a combined pill every day, with the first 21 pills being active pills and the next seven pills being inactive, or dummy, pills.
You have your period while you're taking the seven dummy pills.
If you know for sure which ones are the dummy pills, you can throw the seven dummy pills away and start the active pills in the next pack straight away without having a period.
If you don't know which ones are the dummy pills, read the instructions on the accompanying leaflet carefully. If you're still unsure, check with your GP or pharmacist.
Examples of ED pill brands are Microgynon ED and Logynon ED.
This is when the mix of hormones in each pill is different, depending on which phase you're in. The packets are usually split into two or three different coloured sections.
Phasic pills need to be taken in the correct order to provide effective contraception. Check with your GP or pharmacist which pills you can safely miss out to delay your period.
The progestogen-only contraceptive pill is taken every day, and your periods may be regular, irregular or have stopped altogether. You can't delay your period by changing how you take these pills.
If you're not sure what type of pill you're taking, always check with your GP or pharmacist before taking two packets back-to-back.
More than two packets of pills
If necessary, you can take up to three packets of pills back-to-back, but speak to your GP first. The lining of your womb continues to build up as you take the pills and you may experience side effects, such as:
- breakthrough bleeding as the lining of your womb sheds slightly
- stomach pains
Article provided by NHS Choices